MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT1H04
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the aorta using penumbra smart coils (smart coils).During the procedure, the physician successfully implanted two smart coils in the target vessel using a non-penumbra microcatheter.While attempting to advance the third smart coil, the physician experienced resistance and reported that the smart coil was unable to advance from its initial position within its introducer sheath.The smart coil was then removed and was not used in the procedure.The procedure was completed using a non-penumbra coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Conclusions code 1: 4316 ¿ the investigation findings do not lead to a clear conclusion about the cause of resistance.Results: the pet lock was broken on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 45.0, 132.0 and 136.0 cm from the proximal end.The embolization coil was detached from its pusher assembly inside its introducer sheath.The pull wire was retracted out of its distal detachment tip (ddt).During functional analysis, resistance was encountered while attempting to advance the kinked pusher assembly through its introducer sheath and the smart coil could not be advanced any further.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly was kinked.If the pusher assembly is forcefully advanced against resistance, damage such as a kink may occur.The root cause of resistance could not be determined.In addition, the pusher assembly was returned advanced from its initial position.Further evaluation of the returned device revealed that the pet lock was broken on the proximal end of the pusher assembly and the embolization coil was detach.The root cause of the broken pet lock could not be determined.If the pet lock is broken, and the pull wire is retracted from the ddt, the embolization coil will detach from the pusher.The non-penumbra microcatheter identified in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8557749
Report Number3005168196-2019-00817
Device Sequence Number2256859
Product Code HCG
UDI-Device Identifier00814548015675
UDI-Public00814548015675
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/28/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/08/2023
Device Catalogue Number400SMTHXSFT1H04
Device Lot NumberF82244
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/28/2019
Supplement Date Received by Manufacturer05/30/2019
Initial Report FDA Received Date04/26/2019
Supplement Report FDA Received Date06/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005